Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 2, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 12, 2022, 2:21 PM CDT for Olmsted County, Wabasha County, Winona County, Minnesota. It was in force for 39 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2022, 2:21 PM CDT (19:21 UTC)
- Expired
- Apr 12, 2022, 3:00 PM CDT
- In force
- 39 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Olmsted County, MN, Wabasha County, MN, Winona County, MN
The radar
The La Crosse radar (KARX), 72 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 2:24 PM CDT | HAIL 1 | Stewartville, MN | |
| Apr 12, 2:28 PM CDT | HAIL 0.25 | 3 Se Rochester, MN | |
| Apr 12, 2:34 PM CDT | HAIL 1 | 4 N Racine, MN | |
| Apr 12, 2:45 PM CDT | HAIL 0.25 | 2 S Dover, MN | |
| Apr 12, 2:50 PM CDT | HAIL 0.5 | Saint Charles, MN | 35 MPH WIND GUST. |
| Apr 12, 2:58 PM CDT | HAIL 1 | Rollingstone, MN | REPORT FROM MPING: QUARTER (1.00 IN.). |
| Apr 12, 3:00 PM CDT | HAIL 0.25 | Goodview, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2105 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 298 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
338
WUUS53 KARX 121921
SVRARX
MNC109-157-169-122000-
/O.NEW.KARX.SV.W.0002.220412T1921Z-220412T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
221 PM CDT Tue Apr 12 2022
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northwestern Winona County in southeastern Minnesota...
Southern Olmsted County in southeastern Minnesota...
Southeastern Wabasha County in southeastern Minnesota...
* Until 300 PM CDT.
* At 221 PM CDT, a severe thunderstorm was located near Stewartville,
or 7 miles southeast of Rochester, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Eyota around 230 PM CDT.
Dover around 235 PM CDT.
St. Charles around 240 PM CDT.
Altura around 250 PM CDT.
Buffalo City and Rollingstone around 255 PM CDT.
Winona, Goodview and Fountain City around 300 PM CDT.
Other locations impacted by this severe thunderstorm include
Whitewater State Park, Lock And Dam 5 A, County Roads 9 And 10,
Whitman, County Roads 28 And 31, Utica and Rochester Airport.
This includes Interstate 90 in Minnesota between mile markers 209 and
234.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4426 9190 4420 9187 4416 9180 4412 9171
4410 9171 4410 9168 4408 9166 4385 9229
4385 9245 4383 9245 4383 9248 4394 9256
TIME...MOT...LOC 1921Z 239DEG 49KT 4392 9240
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAR1 follow-up statement
074
WWUS53 KARX 121937
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
237 PM CDT Tue Apr 12 2022
MNC109-157-169-122000-
/O.CON.KARX.SV.W.0002.000000T0000Z-220412T2000Z/
Winona MN-Olmsted MN-Wabasha MN-
237 PM CDT Tue Apr 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHWESTERN WINONA...SOUTHEASTERN OLMSTED AND SOUTHEASTERN
WABASHA COUNTIES...
At 237 PM CDT, a severe thunderstorm was located over St. Charles, or
19 miles west of Winona, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public reported 1/2 inch hail in Stewartvile at 220 pm.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Altura around 245 PM CDT.
Rollingstone around 250 PM CDT.
Winona, Goodview and Fountain City around 255 PM CDT.
Other locations impacted by this severe thunderstorm include
Whitewater State Park, Weaver, Lock And Dam 5 A, Predmore, County
Roads 9 And 10, West Newton and Elba.
This includes Interstate 90 in Minnesota between mile markers 219 and
234.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4426 9190 4420 9187 4416 9180 4412 9171
4410 9171 4410 9168 4408 9166 4385 9229
4385 9230 4403 9238
TIME...MOT...LOC 1937Z 244DEG 51KT 4397 9204
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JARWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 12:40 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Apr 12, 12:40 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1240 PM CDT Tue Apr 12 2022 .DISCUSSION...(Today through Monday) Issued at 405 AM CDT Tue Apr 12 2022 Key Messages: - Severe storm threat this evening - Strong wind gusts on Thursday - Cooling back down for the end of the week Today/Tonight: Strong to Severe Storms Looking at the big and general picture, the much talked about system is still on track to bring storms to the region. Overnight, satellite imagery showed clouds spilling over the Rocky Mountains into the Central Plains. Later this morning, the surface low pressure system will emerge from the Mountain West progressing eastward throughout the day. Precipitation chances increase throughout the day as a surface warm front lifts northward towards the region. A widespread smattering of showers spreads into the region from the southwest with the increasing moisture transport and broad isentropic ascent aloft. Additional synoptic support is anticipated by this evening as a southwest to northeast oriented upper-level jet edges into the region placing the local area under the right-exit quadrant of the jet favorable for additional updraft support. At the surface, sustained winds from the southeast with gusts around 35 mph advect in warm and moist conditions into the region. Dew point temperatures could push near to just over 60 degrees for areas south of I-90 after 7 pm. Conditions by this evening could be quite juiced up with PWs pushing over 1.25". Climatology speaking looking at sounding observations from Minneapolis, these values would be more typical near the end of July or early August. Precipitable water values of this magnitude are highly anomalous for mid April. Both the EC ENS and NAEFS show PW values over 2 standard deviations above the climatological mean. Within the warm sector, there would be plenty of shear to work with as forecast soundings depict around 40, 50, and 60 knots of shear in the 0-1, 0-3, and 0-6 km layers respectively. Hodographs looping in a typical clockwise fashion would be supportive of the right moving supercells. All of this is driven by the bulk of the shear being in the lowest layers of the atmosphere. Looking at the convective allowing models (CAMs), some have discrete storms forming ahead of the approaching cold front. A decent capping inversion setting up around 800 mb would limit any storms from becoming surface based and realizing the deep layer shear. Above the warm layer, lapse rates aloft exceeding 8 C/km may support hail formation. Depending on if the storms can become surface based, tornadoes would then be a threat as well. This is all dependent on the overall evolution of the system and the location of the warm front. As the cold front moves into and through the area, the convective mode is anticipated to become more linear as depicted in the CAM guidance. A northeast to southwest oriented convective line would most likely be cold pool dominant limiting the tornado threat even if storms were to become surface based. With the shear vector similarly oriented, more attention should be paid attention to any potential bowing segments that would re-orient a potion of the eastward progressing line then resulting in more favorable ingest of low-level vorticity. Now the big factor is the overall timing off the system and how the greatest forcing and instability align. There are still subtle differences with the progression and timing of this front. This also has implications for the overall severe threat. For example, the deterministic EC guidance has the front passing later than the deterministic GFS. As for instability by mid-afternoon, MUCAPE values could easily reach over 2000 J/kg for the southern portions of Iowa. But by the time the instability pool reaches into southeast Minnesota and northeast Iowa after sunset, the magnitude begins to wane with the loss surface heating. The timing of the best forcing with the approaching cold front from the west and the instability is the challenging part for this evening's forecast. Wednesday: Additional rainfall as system exits As the surface low begins to occlude and continue progressing north and east away from the region. Another round for rainfall and possible storms are anticipated for areas mainly east of the Mississippi River. The risk for severe weather has been on a diminishing trend for the area as the more favorable support pushes off to the east of the area. Cooler conditions continue to advect into the region in wake of the passing cold front. Thursday: Windy Temperatures decreasing in the lower layers of the atmosphere and the pressure gradient increasing on the back side of the departing system will result in very gusty conditions at the surface. A deep mixed layer is anticipated to develop reaching near 50 knots at the top and surface lapse rates exceeding 9 C/km would support surface wind gusts to exceed 40 knots. Wind advisories will be needed if confidence remains high that these conditions hold true. With these steep surface lapse rates, some light snow could fall for areas north of I-90 across north central Wisconsin. Combined with the strong winds, this would lead to brief reductions in visibility. Into the Weekend: Colder These cooler conditions are expected to last through the weekend with afternoon temperatures struggling to get into the mid 40s. The unseasonable cold looks to persist into the first half of next week. Will stick with the blended model guidance as there is plenty of spread in the model guidance with the next system bringing chances for rain/snow sometime in early part of next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1240 PM CDT Tue Apr 12 2022 Gusty S/SE winds expected this afternoon ahead of a surface low. A period of scattered showers/storms will occur during this afternoon with IFR/MVFR ceilings developing. Although a few storms are possible at KRST through mid-evening, the higher chances for storms at KRST/KLSE look to be late evening into the overnight hours as a cold front approaches. Some showers may linger into Wednesday morning with winds shifting westerly. Given the strong flow just off the surface, periods of LLWS are likely late today into tonight. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Peters/Skow AVIATION...JM
Hazardous weather outlook, Apr 12, 3:26 AM CDT, 10 hours 55 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 326 AM CDT Tue Apr 12 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-131230- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 326 AM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Strong to severe storms are possible this evening and early tonight, mainly across northeast Iowa and southeast Minnesota. Hail and damaging winds would be the main threats along with a narrow window of opportunity for a few tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong west to southwest winds develop on Thursday with gusts of 40 to 50 mph possible. Scattered snow showers are possible north of Interstate 90 that, when combined with the strong winds, may lead to brief visibility reductions. .SPOTTER INFORMATION STATEMENT... Severe weather reports may be needed this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. KDS
In the hours before
Special weather statement, Apr 12, 12:31 PM CDT, 1 hour 50 minutes before
Special Weather Statement National Weather Service La Crosse WI 1231 PM CDT Tue Apr 12 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-122000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, and Caledonia 1231 PM CDT Tue Apr 12 2022 ...Period of Gusty Winds This Afternoon... Southeast winds at 15 to 30 mph with gusts up to 45 mph will occur through the afternoon. Light weight or unsecured objects will be blown around. Motorists in high profile vehicles should exercise caution.
Local storm report, Apr 12, 1:50 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
150 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM HAIL AUSTIN 43.67N 92.97W
04/12/2022 M0.25 INCH MOWER MN 911 CALL CENTER
&&
SHEASpecial weather statement, Apr 12, 1:50 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service La Crosse WI
150 PM CDT Tue Apr 12 2022
MNZ094-121915-
Mower MN-
150 PM CDT Tue Apr 12 2022
...A strong thunderstorm will impact portions of central Mower County
through 215 PM CDT...
At 149 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brownsdale, or near Austin, moving northeast at 70 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Grand Meadow around 200 PM CDT.
Other locations impacted by this storm include County Roads 1 And 7,
Highways 63 And 16, Hamilton, Dexter, Mayville, Interstate 90 And
County 1, Elkton, Racine, Renova and Lansing.
This includes Interstate 90 in Minnesota between mile markers 180 and
204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4384 9266 4383 9245 4369 9245 4358 9290
4374 9300
TIME...MOT...LOC 1849Z 247DEG 61KT 4369 9286
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
BaumgardtLocal storm report, Apr 12, 2:01 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
201 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 4 WSW AUSTIN 43.64N 93.05W
04/12/2022 E0.25 INCH MOWER MN PUBLIC
&&
EMSSpecial weather statement, Apr 12, 2:19 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service La Crosse WI
219 PM CDT Tue Apr 12 2022
MNZ079-087-088-094-095-122000-
Wabasha MN-Olmsted MN-Fillmore MN-Winona MN-Mower MN-
219 PM CDT Tue Apr 12 2022
...A strong thunderstorm will impact portions of west central Winona,
Olmsted, northeastern Mower, south central Wabasha and northwestern
Fillmore Counties through 300 PM CDT...
At 218 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stewartville, or 8 miles south of Rochester, moving northeast at 55
mph.
HAZARD...Winds in excess of 40 mph and pea to nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Eyota around 230 PM CDT.
Dover around 235 PM CDT.
St. Charles around 240 PM CDT.
Altura around 250 PM CDT.
Other locations impacted by this storm include Whitewater State
Park.
This includes Interstate 90 in Minnesota between mile markers 203 and
241.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4423 9214 4396 9182 4374 9250 4392 9268
TIME...MOT...LOC 1918Z 239DEG 49KT 4389 9242
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JARThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 1:32 PM CDT | Wind Advisory | ARX | Dodge, Fillmore, Mower, Olmsted | 2 hr |
| Apr 12, 1:50 PM CDT | Special Weather Statement | ARX | Mower | 25 min |
| Apr 12, 2:19 PM CDT | Special Weather Statement | ARX | Olmsted | 41 min |
| Apr 12, 2:34 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted, Winona | 26 min |
| Apr 12, 2:57 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 51 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.